Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 16, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 23, 2017, 3:55 AM MDT for 10 counties in Montana. It took effect at Aug 23, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2017, 3:55 AM MDT (09:55 UTC)
- In effect from
- Aug 23, 2017, 12:00 PM MDT
- Expired
- Aug 23, 2017, 8:09 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 31 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3720 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WWUS85 KTFX 230955
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
355 AM MDT Wed Aug 23 2017
MTZ118-231100-
/O.CAN.KTFX.FW.A.0011.170823T1800Z-170824T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
355 AM MDT Wed Aug 23 2017
...FIRE WEATHER WATCH IS CANCELLED...
The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.
Mid level winds will not be as strong as those north and northeast
of this fire district. Wind gusts could reach 15 mph at times,
especially along ridge tops, but sustained winds will likely only
get up to 10 mph this afternoon and early this evening.
$$
MTZ112-114-240300-
/O.UPG.KTFX.FW.A.0011.170823T1800Z-170824T0300Z/
/O.NEW.KTFX.FW.W.0016.170823T1800Z-170824T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
355 AM MDT Wed Aug 23 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. This Warning replaces the Fire Weather Watch that was
previously in effect.
* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* WIND: West 10 to 20 mph with gusts up to 30 mph. Gusts to 35 mph
will be possible closer to the Rocky Mountain Front.
* HUMIDITY: As low as 10 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ117-240300-
/O.UPG.KTFX.FW.A.0011.170823T1800Z-170824T0300Z/
/O.NEW.KTFX.FW.W.0016.170823T1800Z-170824T0300Z/
Central and Eastern Lewis and Clark National Forest Areas-
355 AM MDT Wed Aug 23 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. This Warning replaces the Fire Weather Watch that was
previously in effect.
* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zone 117.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
* WIND: West 10 to 15 mph with gusts up to 25 mph.
* HUMIDITY: As low as 10 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls2 follow-up statements
982
WWUS85 KTFX 232041
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
241 PM MDT Wed Aug 23 2017
MTZ112-114-240300-
/O.CON.KTFX.FW.W.0016.000000T0000Z-170824T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
241 PM MDT Wed Aug 23 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR PORTIONS OF NORTH
CENTRAL MONTANA...
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* WIND: West 10 to 20 mph...with gusts up to 30 mph.
* HUMIDITY: As low as 10 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ117-240300-
/O.CON.KTFX.FW.W.0016.000000T0000Z-170824T0300Z/
Central and Eastern Lewis and Clark National Forest Areas-
241 PM MDT Wed Aug 23 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR PORTIONS OF CENTRAL
MONTANA...
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zone 117.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
* WIND: West 10 to 20 mph with gusts up to 30 mph.
* HUMIDITY: As low as 10 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls889 WWUS85 KTFX 240209 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 809 PM MDT Wed Aug 23 2017 MTZ112-114-117-240315- /O.CAN.KTFX.FW.W.0016.000000T0000Z-170824T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Central and Eastern Lewis and Clark National Forest Areas- 809 PM MDT Wed Aug 23 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the Red Flag Warning. The wind continues to decrease across the area and the Red Flag Warning is being cancelled early. However, it will remain breezy at times through the night across the western half of fire weather zones 112 and 114. Even with the breezy conditions there, the relative humidity will continue to rise overnight, although overall poor recovery is expected. $$ MARTIN http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 10:35 PM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 22, 10:35 PM MDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1035 PM MDT Tue Aug 22 2017 Aviation Section Updated .UPDATE... Upper level ridge of high pressure with axis across the Northern Rockies remains in place for continued dry conditions across the forecast area tonight with little or no cloud-cover. Smoke however continues to pour into the region from the west at many levels from active wildfires in western MT as well as fires further upstream in OR. Not anticipating any significant reduction to visibility from smoke based on upstream observations, but when the sun rises Wednesday morning the smoke layer overhead will likely be more noticeable than it has been in recent days over central and southwest Montana. Hoenisch && .SYNOPSIS... With an upper level ridge of high pressure over the region, it will be dry with mostly clear skies tonight through Wednesday morning. On Wednesday afternoon, a weak upper level disturbance will produce a few isolated thunderstorms over Southwest MT. The storms will become a bit more widespread on Thursday as a stronger upper level disturbance moves through the region. Afternoon temperatures will be very warm on Wednesday, then cool a bit for Thursday and Friday. && .AVIATION... Updated 0435Z. VFR conditions are expected through Wednesday at KCTB/KHVR/KLWT. VFR conditions are likely through Wednesday at KGTF/KHLN/KEKS/KBZN, but a brief period of MVFR VIS cannot be ruled out through Wednesday morning due to smoke continuing to advect in from fires to the west and southwest. As for the overall weather pattern, an upper level ridge over the area will begin to push east late Wednesday. This will allow a gradual increase in moisture from the SW. Confidence is still too low to mention TSRA at any terminal through the current TAF cycle, but the potential does exist near KEKS/KBZN Wednesday evening/night as moisture continues to work into that area and this potential will continue to be re-evaluated in later forecasts. MARTIN && .FIRE WEATHER... A fire weather watch has been issued for portions of the region for Wednesday afternoon for low humidity and winds. Wind speeds might not reach impact criteria over zones 117 and 118 and this will be evaluated more tonight. Thunderstorms are possible on Thursday, but look too isolated right now for any highlights. After some slightly cooler temperatures on Friday, it then turns mostly dry and warm again over the weekend and early next week. Brusda && .PREV DISCUSSION... /ISSUED 538 PM MDT Tue Aug 22 2017/ Tonight through Thursday...Quiet and dry conditions will prevail over the region through Wednesday morning. On Wednesday afternoon, an upper level disturbance will move into Southwest MT and along the western divide. A few isolated storms will be possible late in the day/early Wed evening along the divide, and mainly south of a Dillon to Big Sky line. Otherwise, it will be very warm across the region. On Thursday, the upper level ridge moves east as a few upper level disturbances move into the region. This will be the best chance for any rainfall over the next week or so. Most areas will see rainfall less than 0.10 inches, but a few isolated higher amounts are possible. The best chances for storms will be over Southwest MT where the airmass will be slightly more unstable. Temperatures will be slightly cooler on Thu because of cloud cover/chances for precip. Brusda Thursday Night through Tuesday...The aforementioned upper trough will begin to pull away from the area late Thursday night through Friday morning, which will allow for areas of scattered showers and thunderstorms to exit to the east through the night with drier air to follow. Thereafter, high pressure aloft builds-in from the south and west. Accordingly, the potential and coverage of showers and thunderstorms should dwindle as Friday elapses. Drier weather is then expected during the upcoming weekend through next week Tuesday as the aforementioned high pressure ridge aloft continues building over the area. Temperature-wise, near-normal lows are expected throughout the period. Behind the aforementioned cold front, Friday will feature highs mainly in the 70's to near 80 degrees, which will be several degrees below-normal for many places. The building high pressure ridge should then yield near-normal to slightly above- normal highs this weekend through Tuesday of next week, with many locations experiencing readings in the 85 to 90 degree range. Jaszka/KLG && .PRELIMINARY POINT TEMPS/POPS... GTF 53 94 57 84 / 0 0 0 30 CTB 48 91 52 81 / 0 0 10 20 HLN 54 92 56 84 / 0 0 10 30 BZN 47 89 49 83 / 0 0 0 20 WEY 32 77 35 73 / 0 10 10 30 DLN 50 85 50 80 / 0 0 10 30 HVR 51 94 54 89 / 0 0 0 10 LWT 53 90 55 86 / 0 0 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening Central and Eastern Lewis and Clark National Forest Areas...Helena and Townsend Ranger Districts of the Helena National Forest. Fire Weather Watch from Wednesday afternoon through Wednesday evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty... Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.